Tennessee, 2018Flash Flood and Flood in Tennessee, May 26 to 27, 2018
May 26 to 27, 2018 · NWS MRX · 2 events in 2 counties and zones
Deep moisture encroached upon the area from the Gulf of Mexico, where subtropical storm Alberto was developing. Scattered mainly diurnal convection produced isolated flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture encroached upon the area from the Gulf of Mexico, where subtropical storm Alberto was developing. Scattered mainly diurnal convection produced isolated flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 26, 10:01 AM EST, 1 hour 59 minutes earlier.
Area forecast discussion, May 26, 10:01 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1101 AM EDT Sat May 26 2018
.DISCUSSION...
Moisture continues to advect northward this morning into the
southern Appalachian region amidst persistent southerly flow. With
that, modest elevated instability this morning has allowed for
sustained isolated showers, with more widespread shower activity
centered over extreme northeast TN and southwest VA where upward
of 2-3 inches of rain has fallen over the last 6 hours.
Fortunately the heaviest axis of rainfall is shifting east,
therefore do not anticipate any flash flood warnings in the near
term. Beyond that, additional development will occur this
afternoon with heating warranting elevated pops. All in all, the
previous fcst was in great shape, just made a few minor tweaks to
emphasize the high terrain pops a bit more. Lastly, also tweaked
max temps down a bit across northeast TN and southwest VA where
diurnal warming has been slowed given the abundant sky cover and
precip.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 82 68 85 68 / 50 50 60 60
Knoxville McGhee Tyson Airport, TN 81 67 83 66 / 50 50 60 50
Oak Ridge, TN 80 68 83 67 / 50 50 60 40
Tri Cities Airport, TN 79 64 81 64 / 60 50 60 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
CDG
Hazardous weather outlook, May 26, 4:13 AM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
513 AM EDT Sat May 26 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
513 AM EDT Sat May 26 2018 /413 AM CDT Sat May 26 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Remnants of Subtropical Storm Alberto has the potential to bring
occasional brief heavy rainfall to the Southern Appalachian
Region during the Tuesday through Thursday time frame. This may
generate brief local flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Washington
- When
- May 26, 12:00 PM EST to 1:00 PM EST
- Where
- Washington County, 1 mi N of Gray to 2 mi SW of Gray
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 36.434, -82.470
Toddler wandered into a swollen creek near the home and drowned.
Flash Flood, Knox
- When
- May 27, 8:00 PM EST to 9:45 PM EST
- Where
- Knox County, 3 mi WNW of Farragut to 2 mi SSW of Farragut
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.897, -84.219
Several roads covered by high water. Travel was hazardous across the Farragut area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nevada, May 26 to 28, 2018$5.0 million · 0.5 in hail · 8 events
- Flash Flooding in West Virginia, May 26 to 28, 2018$3.0 million · 6 events
- Hail and Damaging Winds in Texas, May 26, 2018$49,000 · 1 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 26 to 27, 201839 events
- Damaging Winds in North Dakota, May 26 to 27, 2018$46,000 · 65 kt wind · 7 events
- Flash Flooding in Virginia, May 26, 2018$50,000 · 2 events
- Wildfire in Colorado, May 26 to 31, 2018$50,000 · 1 event
- High Wind in Colorado, May 26, 2018$40,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Michigan, May 26, 2018$20,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Montana, May 26, 20182.5 in hail · 20 events
- Hail and Damaging Winds in Texas, May 26, 2018$18,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Missouri, May 26 to 27, 20181 injured · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761444, 761443.